US urges acetaminophen limits due to liver risks

January 15, 2014

US regulators said Wednesday they are urging doctors to cease prescribing drugs that contain more than 325 milligrams of acetaminophen per tablet due to concerns over liver damage.

Prescription painkillers such as Vicodin and Percocet, can contain acetaminophen and may be dangerous if taken with other popular pain-relievers, like Tylenol, or with alcohol.

"There are no available data to show that taking more than 325 milligrams of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for ," the Food and Drug Administration said.

"Limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, , and death."

The maximum dose per day for adults is 4,000 milligrams.

To avoid exceeding that level, the FDA called on patients to refrain from taking more than one drug at a time containing acetaminophen, and to avoid such medicines if they drink more than three alcoholic beverages daily.

The FDA also recommended that consider prescribing combination drug products that contain 325 milligrams or less of acetaminophen, known as paracetamol outside North America.

The FDA asked prescription drug manufacturers in 2011 to limit the amount of acetaminophen to no more than 325 milligrams in each tablet or capsule in order to protect consumers.

As of January 14, more than half have voluntarily complied, the agency said.

Still, "inadvertent overdose" from prescription combination drugs containing acetaminophen make up about half of all cases of -related liver failure in the nation, the FDA said.

Explore further: Johnson & Johnson cuts maximum Tylenol dose to prevent overdoses

Related Stories

Doubling up on cold, flu remedies may harm liver

January 30, 2013

(HealthDay)—Taking too much acetaminophen, an active ingredient in many commonly used drugs for fever and pain relief, including Tylenol, can cause liver damage, experts at the U.S. Food and Drug Administration warn.

FDA warns of rare skin reactions to acetaminophen

August 2, 2013

(HealthDay)—The widely used painkiller acetaminophen, best known as Tylenol, can cause rare but serious skin reactions and a warning about this danger will be added to product labels, the U.S. Food and Drug Administration ...

Recommended for you

Can exercise be replaced with a pill?

October 2, 2015

Everyone knows that exercise improves health, and ongoing research continues to uncover increasingly detailed information on its benefits for metabolism, circulation, and improved functioning of organs such as the heart, ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.